Prosthetic heart valve thrombosis is a rare, but serious complication of a heart valve replacement procedure. The complication occurs when a blood clot called a thrombus is attached to or near a prosthetic heart valve. This can obstruct blood flow or interfere with the function of the valve.
Prosthetic heart valve thrombosis is a medical emergency.
Prosthetic heart valve thrombosis is thought to result from an interaction between components of blood and the prosthesis or blood flow in and around the prosthesis.
Factors that may increase your chance of prosthetic heart valve thrombosis include:
Prosthetic heart valve thrombosis may cause:
Your doctor will ask about your symptoms and medical history. A physical exam may be done.
Images evaluate your heart and surrounding structures. These may include:
Your bodily fluids may need to be tested. This can be done with blood tests.
Talk with your doctor about the best treatment plan for you. Treatment options include:
The first line of therapy is usually thrombolysis, which are medications that break up abnormal blood clots.
Anticoagulant medications are used to control clotting. Anticoagulation therapy may be used alone in people with small clots that are not obstructing the heart valve.
American Heart Association
National Heart, Lung, and Blood Institute
Canadian Heart Research Centre
Heart and Stroke Foundation of Canada
Prosthetic heart valve dysfunction. DynaMed website. Available at: http://www.ebscohost.com/dynamed. Updated June 19, 2014. Accessed September 26, 2014.
Serpi M, Schmidt KG, et al. Thrombolysis of prosthetic heart valve thrombosis using recombinant tissue plasminogen activator (rt-PA) in infancy and childhood. Z Kardiol. 2001;90(3):191-196.
Roudant R, Serri K, et al. Thrombosis of prosthetic heart valves: diagnosis and therapeutic considerations. Heart. 2007;93:137-142.
Last reviewed August 2014 by Michael J. Fucci, DO
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.